Alert archive / Virginia / Coastal Flood Statements in 2021
Coastal Flood Statement 26, NWS Wakefield, VA
NWS Wakefield, VA issued this coastal flood statement at Oct 6, 2021, 3:52 AM EDT for Northampton County, Virginia. It took effect at Oct 6, 2021, 8:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2021, 3:52 AM EDT (07:52 UTC)
- In effect from
- Oct 6, 2021, 8:00 AM EDT
- Expired
- Oct 6, 2021, 2:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Wakefield, VA
County Northampton County, VA
The radar
The Norfolk radar (KAKQ), 102 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 7.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
205
WHUS41 KAKQ 060752
CFWAKQ
Coastal Hazard Message
National Weather Service Wakefield VA
352 AM EDT Wed Oct 6 2021
VAZ100-061600-
/O.NEW.KAKQ.CF.S.0026.211006T1200Z-211006T1800Z/
Northampton-
352 AM EDT Wed Oct 6 2021
...COASTAL FLOOD STATEMENT IN EFFECT FROM 8 AM THIS MORNING TO
2 PM EDT THIS AFTERNOON...
* WHAT...Around one foot of inundation above ground level
expected in low- lying areas near shorelines and tidal
waterways.
* WHERE...Northampton County.
* WHEN...From 8 AM this morning to 2 PM EDT this afternoon.
* IMPACTS...Shallow flooding is possible in the most vulnerable
locations near the waterfront and shoreline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roadways.
&&
Time of high total tides are approximate to the nearest hour.
OYSTER VA
MLLW CATEGORIES - MINOR 7.0 FT, MODERATE 7.5 FT, MAJOR 8.5 FT
MHHW CATEGORIES - MINOR 2.4 FT, MODERATE 2.9 FT, MAJOR 3.9 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
06/09 AM 6.6 2.0 0.6 1 NONE
06/09 PM 6.5 1.9 0.6 1 NONE
07/10 AM 6.9 2.3 0.5 1 NONE
07/10 PM 6.3 1.7 0.6 1 NONE
08/10 AM 7.0 2.4 0.5 1 MINOR
08/11 PM 5.9 1.3 0.5 1 NONE
NASSAWADOX CREEK AT BAYFORD VA
MLLW CATEGORIES - MINOR 3.0 FT, MODERATE 3.5 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.0 FT, MODERATE 1.5 FT, MAJOR 2.5 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
06/11 AM 3.5 1.5 1.5 1 MODERATE
06/11 PM 3.3 1.3 1.5 1 MINOR
07/11 AM 3.5 1.5 1.4 1 MODERATE
07/11 PM 3.1 1.1 1.4 1 MINOR
08/12 PM 3.6 1.6 1.5 1 MODERATE
09/12 AM 3.0 1.0 1.3 1 MINOR
KIPTOPEKE VA
MLLW CATEGORIES - MINOR 4.5 FT, MODERATE 5.0 FT, MAJOR 5.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
06/09 AM 4.2 1.2 0.7 1 NONE
06/09 PM 4.1 1.1 0.9 2 NONE
07/10 AM 4.4 1.4 0.8 2 NONE
07/10 PM 3.9 0.9 0.7 2 NONE
08/11 AM 4.3 1.3 0.6 2 NONE
08/11 PM 3.7 0.7 0.7 2 NONE
&&
$$1 follow-up statement
855
WHUS41 KAKQ 061035
CFWAKQ
Coastal Hazard Message
National Weather Service Wakefield VA
635 AM EDT Wed Oct 6 2021
VAZ100-061800-
/O.CON.KAKQ.CF.S.0026.211006T1200Z-211006T1800Z/
Northampton-
635 AM EDT Wed Oct 6 2021
...COASTAL FLOOD STATEMENT REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...
* WHAT...Around one foot of inundation above ground level
expected in low- lying areas near shorelines and tidal
waterways.
* WHERE...Northampton County.
* WHEN...From 8 AM this morning to 2 PM EDT this afternoon.
* IMPACTS...Shallow flooding is possible in the most vulnerable
locations near the waterfront and shoreline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roadways.
&&
Time of high total tides are approximate to the nearest hour.
OYSTER VA
MLLW CATEGORIES - MINOR 7.0 FT, MODERATE 7.5 FT, MAJOR 8.5 FT
MHHW CATEGORIES - MINOR 2.4 FT, MODERATE 2.9 FT, MAJOR 3.9 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
06/09 AM 6.6 2.0 0.6 1 NONE
06/09 PM 6.5 1.9 0.6 1 NONE
07/10 AM 6.9 2.3 0.5 1 NONE
07/10 PM 6.3 1.7 0.6 1 NONE
08/10 AM 7.0 2.4 0.5 1 MINOR
08/11 PM 5.9 1.3 0.5 1 NONE
NASSAWADOX CREEK AT BAYFORD VA
MLLW CATEGORIES - MINOR 3.0 FT, MODERATE 3.5 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.0 FT, MODERATE 1.5 FT, MAJOR 2.5 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
06/11 AM 3.5 1.5 1.5 1 MODERATE
06/11 PM 3.3 1.3 1.5 1 MINOR
07/11 AM 3.5 1.5 1.4 1 MODERATE
07/11 PM 3.1 1.1 1.4 1 MINOR
08/12 PM 3.6 1.6 1.5 1 MODERATE
09/12 AM 3.0 1.0 1.3 1 MINOR
KIPTOPEKE VA
MLLW CATEGORIES - MINOR 4.5 FT, MODERATE 5.0 FT, MAJOR 5.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
06/09 AM 4.2 1.2 0.7 1 NONE
06/09 PM 4.1 1.1 0.9 2 NONE
07/10 AM 4.4 1.4 0.8 2 NONE
07/10 PM 3.9 0.9 0.7 2 NONE
08/11 AM 4.3 1.3 0.6 2 NONE
08/11 PM 3.7 0.7 0.7 2 NONE
&&
$$What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Oct 6, 3:24 AM EDT, 28 minutes earlier.
Area forecast discussion, Oct 6, 3:24 AM EDT, 28 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 324 AM EDT Wed Oct 6 2021 .SYNOPSIS... A frontal boundary will wash out across the Carolinas today. An upper level low will lift north into the Great Lakes region as high pressure builds across the northeastern states this afternoon through Friday. A coastal trough brings additional chances for rain over the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 320 AM EDT Wednesday... Latest MSAS has a weakening cold front across srn Va. This bndry is progged to wash out across the Carolinas later today as high pres pushes south from ern Canada into the nern US. Models show the onshore flow keeps abundant moisture across the area today. Immediate concern is the widespread stratus/fog dvlpng on north side of the frontal bndry. No dense fog as of this writing, but will have to monitor this over the next svrl hrs as to whether any of this stratus lowers to the ground. Sct shwrs develop in the upslope favored areas. Although instab is weak, kept slght chc for (elevated) thunder across the swrn zones this aftrn. Highest PoPs (50%-60%) west, slght chc along the coast. Otw, a mstly cldy to cldy day ahead after the morning fog. Still rather muggy with highs from the low-mid 70s north, upr 70s-lwr 80s south where some partial sun will be psble. .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... As of 320 AM EDT Wednesday... Not much of a trigger seen for PoPs tonite as the high conts to nudge in from the ne. The exception will be across the wrn Piedmont where low chc PoPs will be maintained due to the weak upslope flow. Will likely see ptchy fog dvlp as well. Lows in the 60s. Models point to an uptick in moisture across the south Thurs, dropping back off to the west and sern coast Thurs nite, then ramping back up from the south Fri/Fri nite as both the moisture from the upr lvl low to the west and the tropical offshore moisture begin to get entrained. This while the north and nern zones stay mainly dry due to the high to the ne. Low chc PoPs south and west thru this period (20%-30%), except 30%-40% Fri aftrn and nite. Highs both Thurs and Fri in the mid-upr 70s. Lows in the 60s. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 320 AM EDT Wednesday... Still model differences wrt how this weekend plays out. The GFS is the driest with bulk of the tropical moisture remaining offshore, the Canadian is the wettest with widespread moisture spreading north across the area while the ECMWF is a compromise but trending toward the GFS in that it keeps the bulk of the moisture east of I95 and offshore. Given these differences, kept the inherited grids as is for now. Basically chc PoPs both Sat and Sun as it appears low pressure will ride nne along a dvlpng coastal trof. If this trend continues, PoPs may need to be increased along the coast/decreased over the Piedmont. No changes in the airmass seen with highs both days in the 70s. Lows in the 60s. High pressure then builds into the area early next week but shwrs may linger offshore. Remaining warm with highs both Mon/Tue in the mid 70s-lwr 80s. Lows in the 60s. && .AVIATION /08Z WEDNESDAY THROUGH SUNDAY/... As of 130 AM EDT Wednesday... A cold front was located across srn VA early this morning and will wash out as it sags south into the Carolinas this afternoon and evening. Meanwhile, the onshore flow around high pressure building in from the north will keep abundant moisture across the area through the forecast period. CIGS vary across the region with IFR ST slowly moving onshore from along the coast. This trend will continue through sunrise with MVFR/IFR CIGS dvlpng over the next svrl hrs. May even see a bit of drizzle at SBY. ECG's vsby has already tanked to 1/2SM, so look for areas of fog as well. E-NE winds at 10 kts or less. OUTLOOK... East/onshore flow conts thru Fri along with sporatic shwr chcs. Low pressure organizes off the Carolina and SE coast Sat/Sun with additional flight restrictions possible. && .MARINE... As of 350 PM EDT Tuesday... Surface high pressure centered well offshore is losing influence over the local weather as an upper low slowly consolidates over southern CONUS. A weak front is entering the northern waters this afternoon. Winds to the south of this boundary are generally S and SE 5-10 kt, but transition to E and NE ~10 kt north of the front. Waves are 1-2 ft with seas 1-3 ft. Ridge of high pressure builds southward into the Mid-Atlantic region late this afternoon, pushing the aforementioned cold front southward into the overnight hours. Flow become NE behind the front for all the local waters on Wednesday as a surface trough slowly develops off the GA coast. Winds generally aob 15 kt as the gradient will not be particularly steep as the high weakens/drops southward. NE winds will stay around 15 kt for the southern coastal waters Wednesday night where the gradient will be the strongest. This modestly strong/lengthy NE flow will allow seas to approach 5 ft near and south of the VA/NC border Wednesday night into Thursday. Not confident enough to issue any SCA headlines at this time but potential for a period of SCA seas is increasing for the southern coastal waters. Waves in the Bay during this period will range from 1-3 ft (highest near the mouth of the Bay) with seas 3-4 ft for the northern coastal waters. Unsettled pattern continues for late week/weekend period as another high builds over the Northeast and weak coastal low pressure forms off the SC/GA coast and moves northward. Prolonged period of NE winds will lead to building seas and the potential for coastal flood issues in the middle and northern Ches Bay as tidal anomalies rise. Moderate rip current risk at all beaches on Wednesday with the potential for a High rip risk on Thursday as onshore flow continues. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MPR NEAR TERM...MPR SHORT TERM...MPR LONG TERM...MPR AVIATION...MPR MARINE...RMM
Hazardous weather outlook, Oct 6, 3:25 AM EDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 325 AM EDT Wed Oct 6 2021 MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093- 095>097-509>525-070730- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 325 AM EDT Wed Oct 6 2021 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-NCZ102-VAZ098>100-070730- Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 325 AM EDT Wed Oct 6 2021 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 10:58 PM EDT | Areal Flood Advisory | AKQ | James City, York, City of Williamsburg | 2 hr |
Nearby
Coastal Flood Statements in Virginia, 2021Every coastal flood statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.